My question is about side effects of carbo/taxol. How long do they last, any clever management strategies out there?

Hello to all, I am new to this site and so thankful to find you all here! I am taking care of my mom (88 yrs), who was just diagnosed with stage 4 ovarian cancer. She began chemo on Tuesday - 3 days ago. She is quite ill, vomiting, nauseous, constipated, feeling awful, and basically giving up hope. I - on the other hand - hope this is the meds talking. And there are brighter days ahead and a good quality of life. Any suggestions on managing symptoms (giving her compazine, torodal for pain, miralax for constipation, love/kindness/and back rubs for the loss of spirit). Any thoughts on holding up hope?

I am feeling lost myself. thank you all

11 Replies

  • It's difficult to give a definite answer to your questions as we all respond differently to chemo and to the drugs designed to help us bear it, and really until we start, it's difficult to know how it will take us.


    I suspect that both the diagnosis and the first chemo ( especially if this is the first serious illness for your mother) will have been a tremendous shock to the system.

    It's very hard to grasp that this is an illness where the treatment tends to make you feel worse - at least for a time. My grandmother used to drive my mum round the bend by asking her every time if she felt better when she came back from chemo - when of course she felt worse!

    Before the chemo they give you a range of meds which are designed to minimise the side effects. I've had three different lots of chemo and in all cases I've hated two of these, though others tolerate them better.

    I can see you're on the Irish site, so the meds may have different brand names. Ondansetron is known to produce really bad constipation ( personally I'd rather have nausea than that!). Dexamethasone, a steroid, can produce mood changes, a bit of a high and then it wears off. Round about the time your mum is at now. I've had some really miserable sleepless nights after it.

    It can be helpful to think of the chemo as cycles, assuming she's on 3 weekly.

    She'll probably start to feel a bit better (judging from my experience on carbotaxol - but I was better with this chemo than my other ones) from about day 7 so it can be helpful to think of one really rubbish week out of three then the other two weeks being rather better. And the time to make plans for outings and visitors ( just be alert to when she'll be at her most vulnerable because of the dip in her blood counts).

    If she's vomiting and nauseous, she probably needs the meds and perhaps she needs the doses to be looked at? Otherwise I would suggest making sure she drinks a lot: to flush our her system and to help the constipation. Home made vegetable soups take some beating. My favourite was watercress if you can get it. You can make this thin enough for it to be drinkable.

    Carrageenan helped me out once, supplied by an Irish friend. So any seaweed type thing or prunes....

    Otherwise it sounds as if you're doing absolutely the right will get easier and it won't always be like this

    Good luck to you both!

  • Hi Mac27 - thank you for your kind and helpful reply. I think I am building a bit of a skill set to know her behaviors and triggers better - when she is nauseous, when she is feeling constipated. I think I helping her make headway. Aside from meds for pain and nausea, I am having her suck on ice chips. The fluids are definitely helping. I think her face looks a bit brighter - or maybe it is her halo glowing :-)

  • Sorry to hear that you have had to find us for the sake of your mum, but welcome!

    I'm not going to be much help as I'm a newbie too, just reaching the end of my chemo but on the same regime. Now I have been one of the lucky ones as far as side effects go and can only pass on what my oncologist told me. She said that there was no reason fir me to tolerate sickness as there are medicines out there to combat it, same as constipation and if one isn't working then to try another etc as there is a huge amount out there. Also to drink lots and lots of water to wash the chemo through your system.

    Speak to your oncologist and specialist nurse who may well come up with something to make her more comfortable.

    I think that most ladies feel better after day 4/5 post chemo but I'm sure others on this site will reply and let you know how they have managed.

    Dawn xx

  • Hi Baxbird (Dawn) - I hear you being a 'newbie' - the club we never wanted to join! I am getting more fluids into her - I can see it helps. And we both know when something is helping, hope builds in our soul. It really is all about hope. Thank you again, patti

  • Hi,

    Call your GP . There are strong anti emetics for nausea and vomiting , which in my sister's case settles after 4-4 days after chemo. The Carboplatin and the drugs for nausea tend to be very constipating but it is important the right sort of laxatives are taken and the cancer specialist can advise on these. We have found it's useful to start the laxatives before the chemo. Constipation is often a problem with people of this age anyway. Also, she should drink loads of watery drinks , with not too much caffeine. The main thing is to keep a dialogue with the doctors , Nurses and Macmillan Nurses. At 88 she will have to decide at some point whether this suffering is worth it. She may be having the treatment to "please" the family. I wish you and her well.

  • Thank you CanburyPG, you raise a valid point. Her age (although she is so young at heart) is working against us. I was hoping she could complete a round of chemo and perhaps feel some improvement, some hope for a few more bright years. These are tough times. patti

  • I would try your Mom with dry crackers and bovril and marmite, it is essential that she doesnt get dehydrated so even sips of water or flat seven up and sprite. The carbo taxol is a blow to the system I had dreadful probs. Very small amounts of food often, could help. But if you are really worried please get in touch with the oncology team on duty this weekend, they may offer medical advice

  • Thank you Suzuki. Your posting inspired me to give her ice chips. They are working well! Little moments of hope mean so much!

  • That is what we are here for, for supporting each other. It will pass but if you need help do ring the oncology unit,

  • Sorry to read your Mom's diagnosis, and her reaction to her treatment. If you are concerned about her general health following her treatment, talk to her Liaison Nurse and advise her/him of the side effects as there are drugs to help. It may also help to talk to your Mom's GP - if she is very sick, she may need to be referred to hospital as an in-patient to help cope with managing the side effects, particularly the pain. I know that keeping up hope is difficult if in pain, so take action and insist that some help is provided. There is also a HelpLine through Irish Cancer Society with a nurse available and an array of services they can provide. Best wishes to your Mom. Daisies

  • Hello Winkypinky2. Just wanted to check in with you & to see if you feel any better now? Did you ring your liaison nurse or oncologist about getting some extra meds to help. Daisies

You may also like...